Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

1 Bump

Has anyone here taken Topamax (Topiramate) who would be willing to talk to me about it?

Yes, I'm in touch with my doctor, so I'm not asking for medical advice. I'm looking for someone who has dealt with this personally because it's a serious ass drug that is putting me through hell, and I hope maybe someone has been there and can maybe tell me where the bottom is. And yes, having another baby has been taken off the table for good because I know the drug can cause super serious birth defects, so please don't go there, either. I've already sobbed my guts out a zillion times over that one, but the fibromyalgia and the migraines finally got the upper hand. I'm not having a pitty party, I'm not bleeding all over everybody, I'm truly reaching out for help the only way I know how. If there's anybody who has taken the drug and knows anything about the mental confusion that goes along with it, could you PM me or tell me what you know? Thanks.

 
Ballad

Asked by Ballad at 1:41 PM on Nov. 13, 2013 in Health

Level 45 (193,996 Credits)
This question is closed.
Answers (15)
  • I took Topama for about three years, then took a holiday from it, then back on for 2 years, now on another holiday. the first month or so is brutal!!! Dizzy, sick to my stomach, in a fog, confused, just really out of sorts and uncomfortable with everything. Food tasted weird, especially soda. It was pretty miserable, but it didn't last too long, and it did make my migraines much better. But, I start developing tics and uncontrolled body movements, so I have to go off of it for awhile. I have done that twice now. I am looking into other treatments, but to be honest, I have been through so many, I don't think I will find one. the topamax was the only thing that worked... not sure if I will go back on or not. GL, Ballad. It can really help if you can get past the first few weeks. How big a dose are you taking?
    Nimue930

    Answer by Nimue930 at 10:39 AM on Nov. 14, 2013

  • if your doctor says drinking is okay I suggest as well as others do , that you get a new doctor.  The FDA clearly states you should not!


    www.fda.gov/downloads/Drugs/DrugSafety/UCM152837.pdf


    What should I avoid while taking TOPAMAX®? • Do not drink alcohol while taking TOPAMAX®. TOPAMAX® and alcohol can affect each other causing side effects such as sleepiness and dizziness.

    luvmygrandgirl

    Answer by luvmygrandgirl at 3:40 PM on Nov. 13, 2013

  • Hi! Have you gone to the website Drugs.com & researched there yet? Along with all the information on specific drugs & side effects, I am pretty sure they have reviews by real people who have taken specific drugs & they explain their side effects they personally had & give recommendations too. Maybe have your SO help you navigate it at first because there is a ton of different areas on that site for info & also the drugs interactions with other drugs. Hope you feel better soon too.
    ILovemyPaulie

    Answer by ILovemyPaulie at 2:04 PM on Nov. 13, 2013

  • Awww,sorry you're going through this hon. I hope you get some relief soon. hugs!
    butterflyblue19

    Answer by butterflyblue19 at 2:35 PM on Nov. 13, 2013

  • I take Topamax daily and have never had a side effect from it, not saying you wont but never an ill effect. I also take gabapentin for my fibro the combination is great I have more good days than bad. On the plus side Topamax is the hosuewifes speed they say- I never lost weight but many do.

    Are you on it an experiencing bad side effects or just what you are being told?
    luvmygrandgirl

    Answer by luvmygrandgirl at 2:45 PM on Nov. 13, 2013

  • on another note you could be having fibro fog and it may not be the Topamax at all, it is common and it can be very frustrating. Once you get your fibro under control which would include eating healthier- not trying to be mean there- but the foods you eat can help or hinder your fibromyalgia symptoms.
    luvmygrandgirl

    Answer by luvmygrandgirl at 2:54 PM on Nov. 13, 2013

  • And while I am at it, Ballad you should not be drinking alcohol when you are taking Topamax.
    luvmygrandgirl

    Answer by luvmygrandgirl at 2:59 PM on Nov. 13, 2013

  • My friend is on it and her short term memory is very bad but that is the only thing she reports. Wish I could be more helpful.
    jeanclaudia

    Answer by jeanclaudia at 5:04 PM on Nov. 13, 2013

  • I have taken Topamax before, never had the confusion part, but had a serious side effect. I went blind. I have fully recovered, but Topamax gave me narrow angle glaucoma. Its a rare side effect. My twin sister took it and had the same reaction, then I took it after her. The doc reassured me that I would be ok and wouldn't have the same reaction and I did.... I hope you get some relief soon!
    Mirandafitz

    Answer by Mirandafitz at 9:33 PM on Nov. 13, 2013

  • Oh yeah, and kidney stones are a side effect. Drink lots of water no matter how bad you feel... I fought those too and it sucked!!!! had to have a stent put in.... But that was the first time I was on it, and I didn't drink water like I should have. The second round I drank lots of water, and didn't have a problem...
    Nimue930

    Answer by Nimue930 at 10:41 AM on Nov. 14, 2013

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN